Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

November 15, 2021Tioga County, Pennsylvania

NWS State College, PA issued this special weather statement at Nov 15, 2021, 8:49 PM EST for Tioga County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2021, 8:49 PM EST (01:49 UTC)
Expired
Nov 15, 2021, 9:45 PM EST
In force
56 min
Issued by
NWS State College, PA

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 106 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS81 KCTP 160149
SPSCTP

Special Weather Statement
National Weather Service State College PA
849 PM EST Mon Nov 15 2021
 
PAZ037-160245-
Tioga PA-
849 PM EST Mon Nov 15 2021

...A LAKE EFFECT SNOW BAND WILL AFFECT PARTS OF TIOGA COUNTY...

HAZARDS...A lake effect snow band accompanied by winds of 20 MPH
which can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 841 PM EST, a lake effect snow band was 
near Lawrenceville. The band extended southeastward across Route 15 
near Mansfield. The southern edge of the band was just north of 
Covington.

THIS LAKE EFFECT SNOW BAND WILL continue across the same area 
through 930 PM.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4170 7689 4198 7761 4200 7761 4200 7693
TIME...MOT...LOC 0141Z 281DEG 34KT 4195 7716 
$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Nov 15, 7:36 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 15, 7:36 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
736 PM EST Mon Nov 15 2021

.SYNOPSIS...
An upper level trough will exit the region to the east tonight.
Lake effect snow showers will continue through tonight with
minor accumulations. A nice moderating trend will set in for mid
week, pushing temperatures above normal by about 10 degrees on
Wed. Cooler weather will follow another cold front later
Thursday. No big rain events are expected with the cool down.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
730 pm/0030z update... A lake-effect band remains in place this
evening from the western southern tier of NY into northern
Warren, McKean, and western Potter counties. Although the
appearance of the band looks a bit more ragged recently, we
still expect it to remain generally in its current position for
another 6 hours or so. Thus, the Winter Weather Advisory will
remain in tact.

Elsewhere, a band of lighter lake enhanced/upslope snowfall
continues to stream into southwestern Clearfield, Cambria, and
northern Somerset counties. RWIS cameras over the more elevated
terrain within this region indicates snow of very light
intensity, and if anything conditions will become less favorable
later tonight with backing flow, so we don't expect much in the
way of accumulations/impacts. One thing we may have to watch
for later tonight over the Laurels is patchy freezing drizzle,
as the moisture perhaps becomes too shallow for ice production
in the cloud bearing layer. At this juncture, it looks like
light snow will just taper off to precipitation free conditions,
with any freezing drizzle very limited. Just the same though,
we'll keep a close eye on it.

Generally light snow showers/flurries over the northern
mountains (east of Coudersport) and also into Clinton county
(north of Lock Haven) should be tapering down with time.

Over the Middle and Lower Susquehanna Valleys where downsloping
has taken full effect, skies should remain clear-partly cloudy
overnight.

Lows by daybreak will range from the mid 20s over the higher
terrain, to the lower 30s in the Lower Susquehanna Valley.

5 pm/22z update... We've issued a near-term Winter Weather
Advisory for Warren and McKean counties (mostly northern
sections of these counties) through most of the overnight hours
(until 4 am).

A steady-state Lake Erie band continues early this evening from
the western southern tier of NY into northwestern PA (Warren,
McKean, and Potter counties). Given a moist and elevated
mixed/unstable layer, little expected variation in band
placement through this evening, and occasional in-cloud flashes
seen within this band, we feel it will be intense enough to drop
locally 3-6" of snow over the next 6-12 hours. Most of this snow
is likely to fall through about midnight and be emphasized over
the higher terrain. These amounts also jive well with the
latest high-resolution model output, including the HRRR and
HREF.

This lake-effect band should begin to weaken and drift northward
during the pre-dawn hours, as the flow backs and warm advection
commences just above the boundary layer.

Earlier discussion... Upper trough axis pushing off the
northern Mid Atlantic and through southern New England.
Scattered lake enhanced snow showers persisting especially north
of I80 after a relative lull early this afternoon, likely
thanks to a fast moving secondary shortwave traversing the
region. High resolution models sharpen and solidify activity
into a few narrower bands which target Warren and parts of
McKean County this evening with some additional light
accumulations. Large scale subsidence behind the departed upper
trough has brought partial clearing to many areas east of the
Alleghenies.

NW flow regime for the rest of central/western/northern PA
through tonight with lake enhanced, orographic snow showers
across the Allegheny Plateau with boundary layer flow tapping
moisture from Lakes Huron and Erie. The fast moving shortwave
may support some brief rain or snow showers into the Middle Susq
River Valley this evening. Favored snowbelt of Warren and
Mckean counties appears likely to see an additional 1-2 inches
through early Tuesday morning.

Lake effect snow showers over northern PA dwindle and winds
diminish late tonight, as surface ridge builds in from the Ohio
Valley. Expect mainly flurries from the predawn hours until
sunrise. Mins to range from the mid 20s north to the lower 30s
southeast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The arrival of surface ridge should bring fair and somewhat
milder conditions Tuesday with light winds. As the high pushes
off the east coast, expect a warmer southerly return flow on
Wednesday. Large scale subsidence under upper ridge should
ensure dry weather for most of the area Wednesday. However,
models indicate a surge of low level moisture, combined with
an upsloping southerly flow, could yield some low clouds and
patchy drizzle over the northwest mountains on Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
High pressure and dry weather to start Wednesday will soon be
overtaken by an approaching cold front from the west, which will
lead to rain showers beginning late Wednesday/Thursday morning
and stick around all day Thursday. Cold air behind the front may
turn some of that rain into snow flurries for late Thursday
evening/Thursday night. Eventually, all precip will transition
to snow or a rain/snow mix as the system exits early Friday
morning. Lake-effect snow showers will linger in the far
northwestern counties for Friday.

Dry weather is expected for Saturday. The next system moves in
sometime during the day on Sunday bringing another round of
precipitation. The rain/snow mix will linger into the beginning
of the week.

Temperatures will vary greatly this week, with high temperatures
on Wednesday and Thursday getting into the 50s and 60s. The next
day on Friday, however, high temperatures plummet to the 30s and
40s and will likely stay there for the remainder of the period.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
For the 00Z TAF package, looking at some snow bands into BFD
overnight. Some light snow showers into AOO, UNV, and JST at
times. Used a TEMPO group at BFD to handle the heavier snow
showers.

VFR conditions across other sites like IPT, MDT, and LNS.

After about mid morning, CIGS will become VFR across the
whole area.

Good conditions expected for the rest of Tuesday into Wed.

Outlook...

Wed...MVFR cigs possible.

Thu...Restrictions in SHRA. Gusty.

Fri...Becoming VFR.

Sat...Dry with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 AM EST Tuesday for PAZ004-005.

&&

SYNOPSIS...DeVoir
NEAR TERM...Jurewicz/DeVoir
SHORT TERM...DeVoir
LONG TERM...Gutierrez
AVIATION...Martin
Hazardous weather outlook, Nov 15, 4:50 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
450 PM EST Mon Nov 15 2021

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-162200-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
450 PM EST Mon Nov 15 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-162200-
Warren-McKean-
450 PM EST Mon Nov 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall to the NWS via phone,
social media or e:mail.

In the hours before

Special weather statement, Nov 15, 8:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
849 PM EST Mon Nov 15 2021

PAZ037-160245-
Tioga PA-
849 PM EST Mon Nov 15 2021

...A LAKE EFFECT SNOW BAND WILL AFFECT PARTS OF TIOGA COUNTY...

HAZARDS...A lake effect snow band accompanied by winds of 20 MPH
which can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 841 PM EST, a lake effect snow band was
near Lawrenceville. The band extended southeastward across Route 15
near Mansfield. The southern edge of the band was just north of
Covington.

THIS LAKE EFFECT SNOW BAND WILL continue across the same area
through 930 PM.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4170 7689 4198 7761 4200 7761 4200 7693
TIME...MOT...LOC 0141Z 281DEG 34KT 4195 7716

Martin

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.